Approximately 1 out of 4 people that take antidepressants experience weight gain as a side effect. The weight gain may be minor, but over time, gaining a pound here and there all adds up. Many people have reported that there’s nothing they can really do to control the weight that they gain while on an antidepressant. It seems as though when a person stops taking their medication, the person tends to slowly change back to their original weight.
So what causes a person to gain weight while taking an antidepressant medication? It seems as though most people don’t fully understand how these drugs work. They can influence hormone levels, neurotransmitter levels, and can ultimately slow your metabolism. Many people eat the same diet that they did prior to using an antidepressant and still find that they gain weight.
Antidepressants and Weight Gain: What Causes It?
It is shown that most people experience weight gain after taking an antidepressant for at least 6 months. Others have reported that they gained weight within the first few months of taking a medication. Everyone responds differently to these medications, but on average, a person will gain about 10 lbs. from their antidepressant.
- Food choices: It can be argued that antidepressants impair judgment when it comes to choosing healthy foods. Some people may take an SSRI medication and have a difficult time restraining themselves from certain foods. It has been thought that certain antidepressants may cause people to crave carbohydrates and other sweets.
- Increased appetite: Most antidepressants lead to slight increases in appetite – especially in people who had poor appetites as a result of depression. When appetites are increased, the individual is going to eat more, and thus pack on some weight.
- Increased social activities: If your antidepressant leads to an increase in social activities, this may also involve eating out more. You may feel happier, which leads you to do more things with your friends and in the community. Since you are more socially involved, you may find yourself dining out a lot with others.
- Laziness: Let’s face the facts, some antidepressants cause people to become lazier. Their motivation to go do physical activities significantly decreases and the person may get sheer enjoyment out of sitting in front of the TV or from being sedentary. Although antidepressants don’t make everyone lazy, the serotonin can have a sedating effect in certain individuals – making it much more difficult to exercise. Additionally some people are just naturally more lazy than others.
- Side effects: Many medications make people feel tired, drowsy, or just plain lethargic. If you are on a medication that is making you feel more sedated, chances are good that you’re likely not going to have motivation for working out. Although a medication may be helping your depression, it may also be draining your physical energy and ability to follow through with exercise. This is more common among antidepressants that primarily influence serotonin and histamine receptors. You are less likely to feel lethargic or gain weight on antidepressants that affect norepinephrine and/or dopamine.
- Slow metabolism: The degree to which these medications reduce the metabolic response by your body is not known. However it is hypothesized that certain SSRI’s can significantly reduce metabolism. So even if you are eating the same diet that you were prior to taking your medication, you may notice that you gain weight.
The problem is that most doctors and nurses that just go off of the literature given to them by drug companies aren’t aware of the fact that these cause weight gain. So if a patient reports that they’ve gained weight, the doctor or nurse may attribute it to something other than the SSRI medication. In reality it is extremely likely that the drug is the primary culprit for your weight gain.
Antidepressants that Cause Weight Gain: List
The main class of medications prescribed these days to treat depression are SSRI’s. However there seems to be a link between any drugs that inhibit the reuptake of serotonin and weight gain. Although many people don’t experience a ton of weight gain while on their medication, if you take an SSRI for an extended period of time, it is likely that you will pack on some pounds. Below is a list of the drugs that are considered SSRI’s and that may cause you to gain some weight.
- Celexa (Citalopram)
- Lexapro (Escitalopram Oxalate)
- Prozac (Fluoxetine)
- Paxil (Paroxetine)
- Zoloft (Sertraline)
Do SNRI’s Cause Weight Gain?
SNRI’s operate a little bit differently than standard SSRI’s. They work on preventing the reuptake of both serotonin and norepinephrine. This leads to people gaining less weight on SNRI’s than they would on SSRI’s. In fact some people stay neutral on SNRI’s or even lose weight as a result of the drug also targeting norepinephrine.
What about Viibryd?
Most people have heard reports about a newer medication called Viibryd (Vilazodone). This is a unique medication that has not been associated with any major weight gain. However most people tend to think that the reason people don’t gain significant amounts of weight while taking it has to do with the fact that it increases their frequency of bowel movements.
In other words, taking Viibryd leads more than 1 out of 3 people taking it to experience diarrhea. The diarrhea is thought to be a reason for the weight loss or inability to gain weight. This is a newer medication and the side effect profile seems to be more favorable in terms of weight fluctuation, but you may be on the toilet a lot.
What about Wellbutrin?
Really the only case that can be legitimately made for an antidepressant that may lead to weight loss is that of Wellbutrin (Bupropion). This is an atypical antidepressant that works as a norepinephrine dopamine reuptake inhibitor (NDRI). It tends to have a stimulating effect on most people that take it which can lead to decreases in appetite.
The appetite decrease can actually lead to pretty significant weight loss in certain individuals. Really any antidepressant that doesn’t inhibit the reuptake of serotonin is unlikely to cause weight gain. Most antidepressants with a stimulating effect will result in weight loss. This is the single best antidepressant for weight loss if you are also trying to lose weight.
Tricyclic Antidepressants and MAOI’s and Weight Gain
Older antidepressants in the tricyclic and MAOI classes are not immune to causing weight gain either. Many of the older medications have a profound effect on the serotonin system and can cause individuals to gain weight. The weight gain associated with these medications is usually not considered as severe as that associated with SSRI’s, but it in some cases it is significant.
- Tricyclics: Various tricyclic antidepressants such as: Amitriptyline, Imipramine (Tofranil), and Doxepin (Silenor) are associated with gaining weight.
- MAOI’s: Various monoamine oxidase inhibitors such as Parnate (tranylcypromine) and Nardil (phenelzine) are associated with weight gain.
Understand: Everyone responds uniquely to medications
It is important to understand that everyone has a unique response to taking antidepressants. Although SSRI’s tend to cause weight gain, they can have different responses in different people. Some people that take them may actually experience weight loss because the antidepressants give them enough energy to get up off the couch and go do something. For other people that are already in peak physical condition, taking an SSRI may slowly pack on the pounds.
When I was on the antidepressant Paxil for about a year, I noticed some very minor weight gain. If I would have read horror stories prior to using the medication about gaining a lot of weight and other side effects, it may have scared me away from getting the treatment that I needed. Don’t assume that just because a certain drug made one person gain weight that it is going to elicit the same response in you.
Question: Does the weight gain “outweigh” the depression?
When it comes to antidepressant side effects, you have to ask yourself whether you’d rather have a few extra pounds and feel better about yourself or whether you’d rather feel depressed and be skinny. For some people gaining weight alone can make them feel depressed – even while on medication. For others the prospective weight gain scares them so much that they don’t try medications when they could really be a lifesaver.
The good thing is that even if you gain weight while on an antidepressant, you will likely lose it just as fast as you gain it. Taking the drug out of your body will trigger your body’s natural response to kick in and things will revert back to normal. Your metabolism will speed back up, your cravings for certain unhealthy foods will subside, and you will shed the extra pounds that you gained.
Reader discussion (68)
Previously published reader comments are preserved below. New comments are not currently being accepted.